Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 27, 2020, 3:40 PM CDT for 23 counties in Kansas. It took effect at Mar 28, 2020, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2020, 3:40 PM CDT (20:40 UTC)
- In effect from
- Mar 28, 2020, 10:00 AM CDT
- Expired
- Mar 28, 2020, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
008 WWUS73 KTOP 272040 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 340 PM CDT Fri Mar 27 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-281030- /O.NEW.KTOP.WI.Y.0005.200328T1500Z-200329T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 340 PM CDT Fri Mar 27 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY... * WHAT...Southwest winds 30 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 10 AM to 8 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event, such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate asthma, and lead to potential heart-related problems, especially with children, elderly, or those with pre-existing respiratory conditions. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
021 WWUS73 KTOP 280839 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 339 AM CDT Sat Mar 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-282100- /O.CON.KTOP.WI.Y.0005.200328T1500Z-200329T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 339 AM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, north central and northeast Kansas. * IMPACTS...Gusty winds could blow around loose and light weight objects. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
592 WWUS73 KTOP 281952 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 252 PM CDT Sat Mar 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-290100- /O.CON.KTOP.WI.Y.0005.000000T0000Z-200329T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 252 PM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph are expected. * WHERE...Portions of east central, north central and northeast Kansas. * IMPACTS...Gusty winds could blow around loose and light weight objects. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
231 WWUS73 KTOP 290053 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 753 PM CDT Sat Mar 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-290200- /O.EXP.KTOP.WI.Y.0005.000000T0000Z-200329T0100Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 753 PM CDT Sat Mar 28 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Westerly winds have diminished below advisory criteria. Therefore, the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 12:54 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 27, 12:54 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1254 PM CDT Fri Mar 27 2020 .SYNOPSIS... Issued at 412 AM CDT Fri Mar 27 2020 09Z water vapor imagery showed an elongated upper trough stretching from southern CA into the northern Rockies. This has caused southwest flow aloft to set up over the central plains. At the surface, a stationary front was draped across southern MO, northern OK and into southeast CO. A warm moist airmass was noted across central and eastern OK south of this boundary. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 412 AM CDT Fri Mar 27 2020 For today and tonight, the main concern is over potential for additional severe thunderstorms overnight. Models are in good agreement that energy within the base of the upper trough out west should close off and deepen as it lifts into the central plains. This is expected to advect the warm sector over central OK into eastern KS overnight tonight. However this moisture advection looks to mainly be in the low levels and there is some signal that a dry slot may try and work its way across the area tonight. Additionally forecast soundings show the potential for a capping inversion to persist even though the warm sector moves up into eastern KS. This as the upper wave maintains a positive tilt with the better dynamics possibly to the north of the forecast area. Given the overall pattern and potential CAPE values approaching 2000 J/km, think the risk for severe weather is valid, but it may be more conditional on whether the low level inversion and mid level dry air allow for deep moist convection. Earlier in the day models show low level flow generally from the west as the elevated boundary moves over northern KS. Convergence along the elevated boundary looks to be weak. So think chances for elevated showers through the day are to low to mention in the forecast. Highs today are expected to range from the upper 50s along the NEB state line to the mid 70s across Anderson and Coffey Counties. Lows tonight look to remain mild as the surface low remains west of the forecast area through 12Z preventing any cold air advection. .LONG TERM...(Saturday through Thursday) Issued at 412 AM CDT Fri Mar 27 2020 The main concern for Saturday is the strengthening surface low and strong gradient winds. Forecast soundings mix the boundary layer to almost 700MB with a unidirectional wind profile. With a strengthening pressure gradient and strong mixing, we could easily be looking at a wind advisory set up for Saturday. Differences from the models in the strength of the pressure gradient have made me hold off on issuing a wind advisory at this time, but we may end up needing one. Wrap around moisture may bring some light rain to parts of north central KS on Saturday, but amounts look to be light so no major impacts are expected from this. The forecast drys out for Saturday night and Sunday until the next upper trough move into the central plains Monday afternoon and overnight. Again there is a reasonable consensus among the models so have some likely POPs in the forecast for Monday night. Instability looks to be much more limited with this wave as the surface low is progged to remain over OK. In fact instability looks barely good enough to mention thunder. This system exits the area by Tuesday evening. Then uncertainty in the forecast increases as the models diverge on how the synoptic pattern evolves. The GFS brings a boundary into the plains with return flow developing by the end of the forecast. However the ECMWF and Canadian redevelop an upper trough along the west coast with southerly low level flow and no boundary. Since the GFS is a little bit out on its own, have kept the forecast for Wednesday and Thursday dry with mild temps continuing. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1254 PM CDT Fri Mar 27 2020 IFR ceilings and MVFR visibilities are present across much of the area early this afternoon, with low stratus present to the north of a frontal boundary. Ceilings will continue to gradually rise to MVFR over the afternoon hours, with VFR visibilities. Ceilings could briefly improve to IFR during portions of the evening, but have left this out of the TAFs due to uncertainty and limited time for this to occur. Late evening and into the overnight hours, scattered thunderstorms will develop across the area. Heavier storms will produce lowered visibilities and a few storms could be severe. Some LLWS will be present late tonight into early tomorrow morning as the LLJ strengthens. Tomorrow morning, winds will begin to veer and strengthen as the front approaches and moves through. && .FIRE WEATHER... Issued at 418 AM CDT Fri Mar 27 2020 Saturday could see some very high fire danger as gusty winds combine with dry air rotating into the area just ahead of the surface low. There could be a window just behind the shower and storms Saturday that RH values fall into the 30 to 40 percent range as winds possibly gust to around 45 MPH. There is uncertainty with the dry air working its way into the area as well as the degree to which fuels are beginning to green up. But it bare watching nonetheless. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Reese FIRE WEATHER...Wolters
Hazardous weather outlook, Mar 27, 4:39 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 439 AM CDT Fri Mar 27 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-280945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 439 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible across east central and northeast Kansas this evening and overnight. Areas along and east of a line from Junction City to Seneca have the higher chances to see severe weather. The main concern from the thunderstorms looks to be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winds on Saturday are forecast to become strong with gusts anywhere from 30 to 45 MPH. These strong winds should start out from the southwest late in the morning, but eventually end up out of the west and northwest by sunset. Any loose objects could be blown around and driving high profile vehicles will be difficult. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:30 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Mar 26, 10:38 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| Mar 26, 11:01 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Mar 26, 11:13 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Mar 26, 11:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 41 min |
| Mar 26, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 38 min |
| Mar 26, 11:48 PM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Mar 27, 12:06 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Osage | 3 hr |
| Mar 27, 12:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| Mar 27, 12:39 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 36 min |
| Mar 27, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.